Alert archive / Wyoming / Red Flag Warnings in 2018
Red Flag Warning 10, NWS Riverton, WY
NWS Riverton, WY issued this red flag warning at Aug 14, 2018, 9:45 PM MDT for 4 counties in Wyoming. It took effect at Aug 15, 2018, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2018, 9:45 PM MDT (03:45 UTC)
- In effect from
- Aug 15, 2018, 1:00 PM MDT
- Expired
- Aug 15, 2018, 8:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Riverton, WY
Counties Lincoln County, WY, Sublette County, WY, Sweetwater County, WY, Uinta County, WY
The radar
The Riverton/Lander radar (KRIW), 172 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 3.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 3971 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
133 WWUS85 KRIW 150345 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 945 PM MDT Tue Aug 14 2018 WYZ277-152200- /O.UPG.KRIW.FW.A.0004.180815T1900Z-180816T0200Z/ /O.NEW.KRIW.FW.W.0010.180815T1900Z-180816T0200Z/ Lincoln and Uinta Counties/Lower Elevations- 945 PM MDT Tue Aug 14 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT WEDNESDAY... The National Weather Service in Riverton has issued a Red Flag Warning, which is in effect from 1 PM to 8 PM MDT Wednesday. the Fire Weather Watch is no longer in effect. * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior with existing fires and new fire starts. * AFFECTED AREA: In Southwest WY...Fire Weather Zone 277. * COUNTIES AFFECTED: In Southwest WY...Uinta. In West Central WY...Lincoln. * WIND: West 15 to 25 mph with gusts up to 30 mph. * HUMIDITY: As low as 10 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WYZ278-279-414-152200- /O.NEW.KRIW.FW.W.0010.180815T1900Z-180816T0200Z/ Upper Green River Basin/Rock Springs BLM- Sweetwater County/Rock Springs BLM/Flaming Gorge NRA- Salt and Wyoming Ranges/West Zone Bridger Teton NF- 945 PM MDT Tue Aug 14 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT WEDNESDAY... The National Weather Service in Riverton has issued a Red Flag Warning, which is in effect from 1 PM to 8 PM MDT Wednesday. * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior with existing fires and new firestarts. * AFFECTED AREA: In Southwest WY Fire Zone....279. In West Central WY Fire Zones...278...414. * COUNTIES AFFECTED: In Southwest WY...Sweetwater. In West Central WY...Lincoln...Sublette. * WIND: West 10 to 20 mph with gusts up to 30 mph. * HUMIDITY: As low as 10 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
2 follow-up statements
839 WWUS85 KRIW 152037 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 237 PM MDT Wed Aug 15 2018 WYZ277>279-414-160200- /O.CON.KRIW.FW.W.0010.000000T0000Z-180816T0200Z/ Lincoln and Uinta Counties/Lower Elevations- Upper Green River Basin/Rock Springs BLM- Sweetwater County/Rock Springs BLM/Flaming Gorge NRA- Salt and Wyoming Ranges/West Zone Bridger Teton NF- 237 PM MDT Wed Aug 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior and new fire starts. At 2 PM this afternoon, the Pinedale Airport reported a relative humidity of 10 percent along with a wind gust of 26 mph. The Rock Springs Regional airport reported 8 percent RH along with a 29 mph wind gust. The Kemmerer Airport recorded an RH of 9 percent along with a wind gust of 31 mph. * AFFECTED AREA: In Southwest WY Fire Zones...277...279. In West Central WY Fire Zones...278...414. * COUNTIES AFFECTED: In Southwest WY...Sweetwater...Uinta. In West Central WY...Lincoln...Sublette. * WIND: West 15 to 25 mph with gusts up to 30 mph. * HUMIDITY: As low as 8 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
680 WWUS85 KRIW 152050 CCA RFWRIW URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Riverton WY 250 PM MDT Wed Aug 15 2018 WYZ277>279-414-160200- /O.COR.KRIW.FW.W.0010.000000T0000Z-180816T0200Z/ Lincoln and Uinta Counties/Lower Elevations- Upper Green River Basin/Rock Springs BLM- Sweetwater County/Rock Springs BLM/Flaming Gorge NRA- Salt and Wyoming Ranges/West Zone Bridger Teton NF- 250 PM MDT Wed Aug 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior and new fire starts. At 2 PM this afternoon, the Pinedale Airport reported a relative humidity of 10 percent along with a wind gust of 26 mph. The Rock Springs Sweetwater County Airport reported 8 percent RH along with a 29 mph wind gust. The Kemmerer Airport recorded an RH of 9 percent along with a wind gust of 31 mph. * AFFECTED AREA: In Southwest WY Fire Zones...277...279. In West Central WY Fire Zones...278...414. * COUNTIES AFFECTED: In Southwest WY...Sweetwater...Uinta. In West Central WY...Lincoln...Sublette. * WIND: West 15 to 25 mph with gusts up to 30 mph. * HUMIDITY: As low as 8 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Aug 14, 1:59 PM MDT, 7 hours 46 minutes earlier.
Area forecast discussion, Aug 14, 1:59 PM MDT, 7 hours 46 minutes before
Area Forecast Discussion National Weather Service Riverton WY 159 PM MDT Tue Aug 14 2018 .SHORT TERM...This afternoon through Wednesday Issued at 1036 AM MDT Tue Aug 14 2018 This afternoon through evening will feature the most active convective weather for the next few days. The flow will become increasingly difluent ahead of the approaching trough. the trough axis is progged to push through the area Wednesday morning. Our zones north and east of the Divide today will have very substantial cape to work with. The interstate 25 corridor, the Big Horn Mountains, and the Big Horn Basin are under a marginal risk. Small hail and locally heavy rainfall are a good bet in this area for the remainder of today. A weak mid level circulation will track east across Northern Wyoming which will enhance the lift/wind directional shear as well. In fact, lifted indices are progged to be down to minus 7 in Northern WY today. On Wednesday, the northeast zones will still have the potential for convection in the morning before the drier and more stable air moves in from the west behind the trough as the trough axis pushes on through. In Fact, as far as fire weather is concerned, the dry punch can already easily be seen punching in from the west on the wv loop nosing into Northwest Wyoming into YNP and the Absarokas as the dry air wraps around the base of the trough. As this dry air moves into the area, there is a good chance we could see critical fire weather conditions for our southwest fire weather zones Wednesday. For now,we have an SPS addressing the borderline fire weather conditions expected for Southwest Wyoming for this afternoon. A fire weather watch may be needed for our southwestern fire weather zones for Wednesday, albeit winds will be marginal but RH values could drop to 10 percent in these zones. .LONG TERM...Wednesday night through Tuesday Issued at 1036 AM MDT Tue Aug 14 2018 On Thursday, some moisture will return to the west and could bring a few showers and thunderstorms. With the lack of a trigger though, coverage looks rather sparse so we kept the POPS in the slight chance category and kept most of the activity across the west and the adjacent foothills. Medium range models are in decent agreement with A low-amplitude trough over the Pacific Northwest/N. California at 12Z Friday. This system is expected to push into the Intermountain West Friday night, and then across the Northern Rockies Saturday/Saturday night. The associated cold front is expected to push across the area in the Saturday/Saturday night time frame. Synoptic forcing from this system will begin to overspread the far west late Friday, and then spread across the entire area Friday night and Saturday. Chances of convection will be mainly over the west Friday spreading east to include all of the area late Friday night/Saturday morning. The best chances of convection will be Saturday afternoon into Saturday night east of the Divide as the cold front begins to slide across the area. Despite the main forcing exiting the area Saturday night, decent chances of precipitation will continue east of the Divide through Saturday night into Sunday especially over the far east from a potential combination of low-level northerly upslope, wrap around moisture and/or a trailing shortwave. There could be enough cold air for the northern mountains (Absaroka/Bighorn) to see rain changing to snow above 10.5/11 KFT MSL Saturday night/Sunday. For Monday and Tuesday there is quite a bit of spread between models and their ensembles. They are showing a potential shortwave in the northwest flow or a transitory ridge building into the area, and how they handle a disturbance in the Pacific that could impact the area Tuesday. For now will go for a warming trend with a mainly dry forecast. && .AVIATION...For the 00Z TAFS through 00Z Wednesday evening Issued at 1036 AM MDT Tue Aug 14 2018 The west (KJAC, KRKS, KBPI, KPNA) will remain dry with possibly some restrictions in visibility in FU from vcnty KJAC and north through 12z Wednesday. East of the Continental Divide, scattered thunderstorms are expected to develop along and east of the Bighorn Range and south to vicinity KCPR 20z today-02Z Wednesday. Isolated thunderstorms could be strong to severe with large hail and wind gusts over 50kts. Showers and storms will be more widely scattered further west, vicinity KCOD and KWRL, but more isolated KRIW and KLND this afternoon and early evening. Some lower MVFR ceilings may push into KCPR after 06z Wednesday, but confidence is too low at this time to go beyond SCT015. && .FIRE WEATHER... Issued AT 129 PM MDT Tue Aug 14 2018 ...FIRE WEATHER WATCH FOR ZONE 277 WEDNESDAY FROM 1PM TO 8PM... A weather system will continue across the area this afternoon. Across many areas East of the Divide, isolated to widely scattered showers and thunderstorms are possible into the evening, some could be strong especially east of a Greybull to Riverton line with strong wind gusts and hail. RH recoveries will be good east of the Continental Divide and poor to the west. A Fire Weather Watch has been issued for Fire Zone 277 for Wednesday afternoon, while near critical fire weather is expected across the other areas southern Wyoming due to very dry conditions but only moderately gusty winds. && .RIW WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday afternoon through Wednesday evening for WYZ277. && SHORT TERM...Lipson LONG TERM...Hulme AVIATION...Lipson FIRE WEATHER...Hulme
Hazardous weather outlook, Aug 14, 2:06 AM MDT, 19 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 206 AM MDT Tue Aug 14 2018 WYZ001>020-022>030-151300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 206 AM MDT Tue Aug 14 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated to widely scattered afternoon and evening thunderstorms, mainly East of the Divide. Strong to severe thunderstorms are possible mainly east of a Greybull to Riverton line. Near critical fire weather this afternoon across southern and portions of western Wyoming. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday...Critical fire weather possible in southern Wyoming. Thursday through Sunday...Isolated to locally scattered thunderstorms. The best chance of showers and thunderstorms will occur east of the Continental Divide Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report wind gusts past 45 mph and hail. Thank you.
In the hours before
Special weather statement, Aug 14, 5:05 PM MDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Riverton WY
505 PM MDT TUE AUG 14 2018
WYZ011-020-142345-
Southeast Johnson County-Natrona County Lower Elevations-
505 PM MDT TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND
NORTHEASTERN NATRONA COUNTIES UNTIL 545 PM MDT...
At 504 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Hole In The Wall, or 16 miles south of Kaycee, moving
east at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Midwest around 540 PM MDT.
Edgerton around 545 PM MDT.
This includes Interstate 25 between mile markers 223 and 242.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4350 10603 4349 10608 4334 10607 4328 10609
4340 10669 4359 10664 4357 10602 4355 10602
TIME...MOT...LOC 2304Z 279DEG 22KT 4348 10657
MeunierNearby
Red Flag Warnings in Wyoming, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.